Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 17, NWS San Diego, CA

August 9, 2022San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 9, 2022, 1:39 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2022, 1:39 PM PDT (20:39 UTC)
Expired
Aug 9, 2022, 4:45 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 55 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2252 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WGUS56 KSGX 092039
FFWSGX
CAC073-092345-
/O.NEW.KSGX.FF.W.0017.220809T2039Z-220809T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
139 PM PDT Tue Aug 9 2022

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Northeastern San Diego County in southwestern California...

* Until 445 PM PDT.

* At 139 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Hwy 78 Between Banner And S2, Julian, Hwy 78 Between S2 And 
  Borrego Springs Rd, Ranchita, Hwy S2 Between Hwy 79 And Hwy 78, 
  Hwy S22 Between Ranchita And Borrego Springs, Borrego Palm Canyon, 
  Warner Springs, Hwy 79 Between Santa Ysabel And Warner Springs, 
  Los Coyotes Indian Reservation, Shelter Valley and Santa Ysabel 
  Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3326 11669 3331 11645 3309 11639 3310 11660

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Connolly
1 follow-up statement
263 
WGUS76 KSGX 092341
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
441 PM PDT Tue Aug 9 2022

CAC073-092351-
/O.EXP.KSGX.FF.W.0017.000000T0000Z-220809T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
441 PM PDT Tue Aug 9 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM PDT THIS AFTERNOON FOR 
NORTHEASTERN SAN DIEGO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1000 PM PDT for a portion of 
Southern California.

LAT...LON 3326 11669 3331 11645 3309 11639 3310 11660

$$

Connolly

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 9:01 AM PDT, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 9, 9:01 AM PDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
901 AM PDT Tue Aug 9 2022

.SYNOPSIS...
Chance of thunderstorms in the mountains and deserts this
afternoon and early evening today, lesser chances Wednesday and
Thursday, with increasing chances for the end of the week.
Showers and thunderstorms could occur overnight and move farther
west of the mountains at times. There will be a slight warming
trend for the middle to end of the week. Periods of patchy night
and morning low clouds at the coast, with periods of high clouds
across the area.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Forecast Highlights:
*Flood Watch is in effect for the mountains and deserts through
tonight.
*Less thunderstorm chances Wed/Thu, increasing for Fri into next
week.
*Hot conditions inland for the middle to end of the week.

Visible satellite from this morning is showing patchy low clouds at
the beaches, with high clouds moving to the north in San Bernardino
and Riverside counties. In the lower deserts, dew points are down 5
to 10 degrees from 8 AM yesterday, with dew points up 5 to 10
degrees in the High Desert. San Bernardino mountain stations are
reporting dew points mostly 5 degrees higher than yesterday with more
variability in the Riverside and San Diego county mountains.
Scattered thunderstorms are expected in the mountains and deserts
this afternoon. Initial development is expected along convergence
boundaries in the mountains and the Lucerne Valley with migration
toward the deserts as the sea breeze moves inland from the
mountain ridge tops into the deserts during the afternoon. A Flood
Watch has been issued from noon until 10 PM today for the
mountains and deserts.

The subtropical high will migrate slightly north mid-week, allowing
for more of a southwesterly flow to prevail over Southern California
Wednesday and Thursday. This will lead to some drying, limiting
but not completely eliminating our thunderstorm chances. NBM
precipitation chances for showers and thunderstorms are lowest on
Wednesday. Moisture will increase Friday through the weekend as
the high shifts south and east, bringing easterly flow back to the
mid-levels. ECMWF ensemble members for precipitable water are
trending up, but showing greater spread between the wetter and
drier members. Friday into early next week, there is greater
potential for convection to occur overnight and to move farther
west of the mountains at times, though thunderstorms will remain
more likely in the mountains and deserts and during the afternoon
and early evening each day.

As the amount of moisture in our atmosphere fluctuates, so will the
daily high temperatures. Wednesay through Friday will see greater
warming away from the coast, with temperatures in the Inland
Empire forecast to reach the low 100s and the low deserts could
approach 110 degrees. Overnight low temperatures will remain
elevated, staying 5 to 10 degrees above average. This will
increase heat risk, particularly for Thursday and Friday.
Otherwise, patchy low clouds expected each night and morning along
the coast with periods of high clouds across the area.

&&

.AVIATION...
091530Z...Coast/Valleys...Patchy low clouds with bases 500-800 FT
MSL at the beaches into the afternoon but CIG impacts are unlikely at
coastal TAF sites. Patchy low clouds could move a few miles inland
after 09Z Wed with similar bases but confidence is low for CIG
impacts at coastal TAF sites. Otherwise, multiple cloud layers
continue through this evening, with FEW around 6000 FT MSL, FEW-SCT
around 15,000 FT MSL, and SCT-BKN at/abv 25,000 FT MSL.

Mountains/Deserts...SCT-BKN at/abv 12,000 FT MSL through today. FEW-
SCT TSRA likely 19z today to 03Z Wed with bases 8,000-10,000 FT MSL
and tops to 35,000 FT MSL. Expect gusty and erratic winds with
strong up/downdrafts, frequent lightning and heavy downpours vcty
TSRA.

&&

.MARINE...
No hazardous marine conditions are expected through Saturday.

&&

.SKYWARN...
Skywarn activation is requested.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch from noon PDT today through this evening for Apple
     and Lucerne Valleys-Coachella Valley-Riverside County
     Mountains-San Bernardino County Mountains-San Diego County
     Deserts-San Diego County Mountains-San Gorgonio Pass Near
     Banning.

PZ...NONE.
&&

PUBLIC...CO
AVIATION/MARINE...PG

In the hours before

Local storm report, Aug 9, 9:49 AM PDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
949 AM PDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       MT LAGUNA               32.86N 116.42W
08/08/2022  M1.39 INCH       SAN DIEGO          CA   MESONET

            MESONET STATION LGMC1 MT LAGUNA NEAR 6000
            FEET.

&&

AOT
Local storm report, Aug 9, 9:50 AM PDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
950 AM PDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       JULIAN                  33.08N 116.59W
08/08/2022  M0.85 INCH       SAN DIEGO          CA   MESONET

            MESONET STATION JULC1 JULIAN RAWS.

&&

AOT
Local storm report, Aug 9, 9:52 AM PDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
952 AM PDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HEAVY RAIN       7 W PALM SPRINGS        33.84N 116.61W
08/08/2022  M2.00 INCH       RIVERSIDE          CA   TRAINED SPOTTER

            MUD FLOW AT THE VALLEY STATION OF THE PALM
            SPRINGS AERIAL TRAMWAY. ALL CUSTOMERS AND
            STAFF WERE ESCORTED OUT WITHOUT INCIDENT.
            REFERENCE THE DESERT SUN.

&&

AOT
Local storm report, Aug 9, 10:09 AM PDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1009 AM PDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      5 SE MT SAN JACINTO     33.81N 116.67W
08/08/2022                   RIVERSIDE          CA   PARK/FOREST SRVC

            MORE THAN 200 PEOPLE WERE STRANDED AT THE
            PALM SPRINGS AERIAL TRAMWAY ON MONDAY
            EVENING AS HEAVY RAIN IN THE SAN JACINTO
            MOUNTAINS AND STATE PARK CAUSED IMPASSIBLE
            MUDFLOWS ALONG THE EXIT ROAD FROM THE VALLEY
            STATION. THE TRAM IS CLOSED TUESDAY FOR
            INSPECTION OF DAMAGE TO THE ROADWAY AND
            HIKING AREAS. OPERATIONS OF PALM SPRINGS
            TRAM SAID MOUNTAIN DEVELOPED INTO MUD IN THE
            CREEK AREA AT THE VALLEY STATION, THEN BEGAN
            FLOWING DOWN EAST OF THE STATION ONTO THE
            ROAD. THE FLOW APPEARED TO BE MOSTLY MUD,
            AND NOT DEBRIS, WHICH WAS THE CASE IN 2019
            WHEN RAINS CAUSED A SIMILAR CLOSURE. 1.99
            INCHES RAINFALL MEASURED AT MT SAN JACINTO
            PEAK RAWS.

&&

AOT
Local storm report, Aug 9, 10:45 AM PDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1045 AM PDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             1 WNW PINE VALLEY       32.83N 116.53W
08/08/2022  E0.50 INCH       SAN DIEGO          CA   TRAINED SPOTTER

            HAIL WAS MIXED IN HEAVY RAIN.

&&

AOT
Local storm report, Aug 9, 10:46 AM PDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
1046 AM PDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     4 SSE PINE VALLEY       32.77N 116.48W
08/08/2022  M71 MPH          SAN DIEGO          CA   MESONET

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 4
            SSE PINE VALLEY. HORSE SDHGPA MESONET
            STATION.

0411 PM     HAIL             1 WNW PINE VALLEY       32.83N 116.53W
08/08/2022  E0.50 INCH       SAN DIEGO          CA   TRAINED SPOTTER

            HAIL WAS MIXED IN HEAVY RAIN.

0448 PM     HEAVY RAIN       PINE VALLEY             32.83N 116.52W
08/08/2022  M0.62 INCH       SAN DIEGO          CA   TRAINED SPOTTER

0528 PM     TSTM WND DMG     1 WSW PINE VALLEY       32.82N 116.53W
08/08/2022                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            5 FOOT OAK TREE DOWN ON BOTH LANES OLD
            HIGHWAY 80 AND DEODAR.

0900 PM     HEAVY RAIN       JULIAN                  33.08N 116.59W
08/08/2022  M0.85 INCH       SAN DIEGO          CA   MESONET

            MESONET STATION JULC1 JULIAN RAWS.

0900 PM     HEAVY RAIN       MT LAGUNA               32.86N 116.42W
08/08/2022  M1.39 INCH       SAN DIEGO          CA   MESONET

            MESONET STATION LGMC1 MT LAGUNA NEAR 6000
            FEET.

0905 PM     FLASH FLOOD      19 ESE MT LAGUNA        32.79N 116.10W
08/08/2022                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            CHP INCIDENT REPORT OF A LARGE ROCK SLIDE
            AND PORTIONS OF S2 EXTENDING INTO SAN DIEGO
            COUNTY WASHED OUT.

0238 PM     DEBRIS FLOW      6 N BIG BEAR CITY       34.35N 116.85W
08/08/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORT OF MUD AND WATER ACROSS BOTH
            LANES OF HIGHWAY 18. RADAR ESTIMATES OF ONE
            HOUR RAINFALL BETWEEN ONE-QUARTER TO
            ONE-HALF INCH IN THIS AREA.

0258 PM     FLOOD            1 NW LUCERNE VALLEY     34.46N 116.96W
08/08/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORT OF VAN STUCK IN FLOOD WATER ON
            RABBIT SPRINGS RD IN LUCERNE VALLEY. RADAR
            ESTIMATES AROUND 1 INCH OF RAIN WITH THE
            STORM IN THIS AREA.

0503 PM     HEAVY RAIN       2 SSE FOREST FALLS      34.06N 116.90W
08/08/2022  M1.50 INCH       SAN BERNARDINO     CA   MESONET

            CORRECTS LOCATION PREVIOUS HEAVY RAIN REPORT
            FROM 2 WSW FOREST FALLS. YUCAIPA RIDGE NEAR
            WILSHIRE PEAK AT 9000 FEET REPORTED 0.79
            INCHES RAINFALL IN 15 MINUTES AND 1.50
            INCHES IN 1 HOUR. THIS CAN DRAIN INTO FOREST
            FALLS AND OAK GLEN.

0400 PM     FLASH FLOOD      5 SE MT SAN JACINTO     33.81N 116.67W
08/08/2022                   RIVERSIDE          CA   PARK/FOREST SRVC

            MORE THAN 200 PEOPLE WERE STRANDED AT THE
            PALM SPRINGS AERIAL TRAMWAY ON MONDAY
            EVENING AS HEAVY RAIN IN THE SAN JACINTO
            MOUNTAINS AND STATE PARK CAUSED IMPASSIBLE
            MUDFLOWS ALONG THE EXIT ROAD FROM THE VALLEY
            STATION. THE TRAM IS CLOSED TUESDAY FOR
            INSPECTION OF DAMAGE TO THE ROADWAY AND
            HIKING AREAS. OPERATIONS OF PALM SPRINGS
            TRAM SAID MOUNTAIN DEVELOPED INTO MUD IN THE
            CREEK AREA AT THE VALLEY STATION, THEN BEGAN
            FLOWING DOWN EAST OF THE STATION ONTO THE
            ROAD. THE FLOW APPEARED TO BE MOSTLY MUD,
            AND NOT DEBRIS, WHICH WAS THE CASE IN 2019
            WHEN RAINS CAUSED A SIMILAR CLOSURE. 1.99
            INCHES RAINFALL MEASURED AT MT SAN JACINTO
            PEAK RAWS.

0420 PM     TSTM WND GST     3 W PALM SPRINGS        33.82N 116.55W
08/08/2022  M51 MPH          RIVERSIDE          CA   UTILITY COMPANY

            SOCAL EDISON STATION S BELARDO-1 ROAD,
            SEVERAL SITES 35 TO 40 MPH. WEST WIND AND
            THUNDERSTORMS WERE OVER MOUNTAINS TO THE
            WEST.

0425 PM     HEAVY RAIN       7 W PALM SPRINGS        33.84N 116.61W
08/08/2022  M2.00 INCH       RIVERSIDE          CA   TRAINED SPOTTER

            MUD FLOW AT THE VALLEY STATION OF THE PALM
            SPRINGS AERIAL TRAMWAY. ALL CUSTOMERS AND
            STAFF WERE ESCORTED OUT WITHOUT INCIDENT.
            REFERENCE THE DESERT SUN.

0437 PM     TSTM WND GST     PALM SPRINGS            33.82N 116.50W
08/08/2022  M40 MPH          RIVERSIDE          CA   ASOS

            ASOS STATION KPSP PALM SPRINGS AIRPORT -
            THUNDERSTORM TO THE WEST OVER MT SAN
            JACINTO.

0440 PM     DEBRIS FLOW      7 ESE MT SAN JACINTO    33.84N 116.61W
08/08/2022                   RIVERSIDE          CA   PUBLIC

            BROADCAST MEDIA REPORTS FLASH FLOODING AND A
            MUD FLOW AT LONG VALLEY STATION OF THE PALM
            SPRINGS TRAM. WATER FLOWING OVER ROAD WITH
            ROCK AND DEBRIS.

0853 AM     HEAVY RAIN       6 SE MT SAN JACINTO     33.82N 116.64W
08/09/2022  M1.99 INCH       RIVERSIDE          CA   MESONET

            MESONET STATION MSJC1 MT SAN JACINTO.
            FLOODING WAS REPORTED AT THE LONG VALLEY
            RANGER STATION AND TRAM OPERATIONS HALTED.

&&

TARDY

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:10 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego119 min
Aug 8, 5:52 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego83 min
Aug 9, 1:56 AM PDTFlood WatchSGXRiverside, San Bernardino, San Diego19 hr
Aug 9, 1:22 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Aug 9, 1:32 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Aug 9, 2:12 PM PDTAreal Flood AdvisorySGXRiverside3 hr
Aug 9, 3:03 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Aug 9, 3:17 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Aug 9, 4:12 PM PDTAreal Flood AdvisorySGXSan Diego3 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.